Can Ciprodex Cause Tinnitus?

Discussion in 'Dr. Stephen Nagler (Archived Answers)' started by Ricky81, Sep 8, 2014.

  1. Dr. Nagler is not accepting new questions.
    Dismiss Notice
tinnitus forum
    1. Ricky81
      Worried

      Ricky81 Member Benefactor

      Tinnitus Since:
      July 14, 2014
      Cause of Tinnitus:
      Assault/Contusion/Ear Infection
      Hello Dr. Nagler,

      Few questions for you.
      Can Ciprodex ear drops cause T?
      Does T caused by Ciprodex resolve over time?
      I got T on July 15th on 8th day of taking Ciprodex ear drops. T has gone down in volume within 2 months and I can sleep on my own now without need for music which is great news perhaps due to me taking NAC pills? I was also assaulted on May 24th on both ears but no fracture so I'm not sure if T can show up 50 days after an assault.

      Inner ear. For ear drops to cause ototoxicity they must enter the middle ear, and then the inner ear. Entry into the middle ear generally requires a perforation in the eardrum, either from an injury, or a tube placed for ventilation (see below). Drugs enter the inner ear via the round window (unlabeled).

      My research below shows such medications can cause T but i"m not sure.

      http://www.dizziness-and-balance.com/disorders/bilat/ototoxic_drops.htm

      What Is Ototoxicity?

      Certain medications can damage the ear, resulting in hearing loss, ringing in the ear, or balance disorders. These drugs are considered ototoxic.

      - See more at: http://www.asha.org/public/hearing/Ototoxic-Medications/#sthash.x9cuq26p.dpuf
       

      Attached Files:

      • ear.jpg
        ear.jpg
        File size:
        52.7 KB
        Views:
        13
    2. Dr. Nagler

      Dr. Nagler Member

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      Tinnitus has been reported to be a rare side effect of oral ciprofloxacin - less than 1%. I don't know what to make of that figure since the incidence of tinnitus as a "side effect" of oral placebo has been reported to be greater than 10% in some studies. All that aside, in your case the ciproflaxacin was administered not orally, but rather in the form of an ear drop - and one would presume that the doctor who prescribed it looked into your ear with a otoscope and saw no perforation in your tympanic membrane before doing so. That being the case, I do not see how in your case the tinnitus could have been related to the Ciprodex. Perhaps the tinnitus might be related to whatever ear infection brought you to the doctor in the first place, but I think it rather unlikely that it would be due to the Ciprodex.

      Dr. Stephen Nagler
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.